Illinois, 2016

Heat in Illinois, June 14 to 16, 2016

June 14 to 16, 2016 · NWS LSX · 2 events in 2 counties and zones

High temperatures rose to the middle to upper 90s with the Heat Index around 105 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures rose to the middle to upper 90s with the Heat Index around 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 14, 6:41 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 6:41 AM CST, 4 hours 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
741 AM CDT TUE JUN 14 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 348 AM CDT Tue Jun 14 2016

Main concern over the next 24-30 hours is the timing and severity of
thunderstorms.  Warm front has moved north of the area early this
morning.  Atmosphere will become very unstable today with MLCAPEs
forecast to be on the order of 1000-2000 J/kg.  RAP is showing
pockets of low level moisture convergence across the area today that
will help generate scattered thunderstorms.  The best chance of
thunderstorms will be this evening as the upper trough currently
over Wyoming and Colorado will approach Missouri and Illinois.  This
trough will increase mid level ascent and deep layer shear.  This
increase in shear and the amount of instability will be enough for a
few strong or possibly severe thunderstorms in areas north of I-70
late today and tonight.

Highs today will once again reach the low to mid 90s with dewpoints
in the low 70s.  Temperatures will mix down from 800mb which
justifies going with the warmer side of guidance again today.

Britt

.LONG TERM...  (Tonight through Monday)
Issued at 348 AM CDT Tue Jun 14 2016

(Wednesday and Thursday)

Short range guidance is in pretty good agreement on handling the
Great Plains shortwave as it moves east across the Upper Midwest
Wednesday.  The wave pushes into the ridge over the Mississippi
Valley, briefly flattening it out and producing zonal flow over the
Mid-Mississippi Valley Wednesday. However the upper ridge
immediately begins building in behind the shortwave Wednesday night
as the shortwave dives southeast into the Mid-Atlantic States.

The actual surface cold front over the Great Plains never really
gets closer than central Kansas Wednesday; and when the surface
reflection of the wave moves across the Ohio Valley into the Mid-
Atlantic Thursday it tries to push a backdoor cold front into the
area...but it probably won't make it until Thursday night. The end
result will be hot and humid days both Wednesday and Thursday.  MOS
temperatures in the low to mid 90s look reasonable. Dewpoint
temperatures in the models look a little squirrely as there's an odd
looking minima over central Missouri Wednesday afternoon which
spreads southeast across the Ozarks Thursday...not sure how far to
trust it. Regardless...heat index values should be between 100 and
105 again over a significant portion of the area both days. Since
the St. Louis metro area has hit 100-105 heat index values for the
past 2 days, and we're forecasting 100-105 today and Wednesday,
we'll go ahead and issue a heat advisory for the metro area
beginning today at 100 PM and ending Wednesday at 700 PM.

Lingering convective boundaries from Tuesday night storms may
provide focii for afteroon thunderstorm development Wednesday, but
without synoptic forcing it's difficult to justify PoPs much higher
than 30%.  We should be on the eastern edge of the upper level ridge
on Thursday as the backdoor cold front approaches. Forecast
soundings show a decent capping inversion and subsidence through
much of the troposphere so I think a dry forecast for Thursday
still looks good. Unsure about dewpoints as mentioned earlier, so
will leave the heat advisory out for Thursday at this time...but
may need to extend it if the dewpoint forecast comes in higher on
later runs.

(Friday Through Monday)

The upper level ridge will continue to develop and strengthen Friday
through Sunday...developing into a monster 6000 meter 500mb high
pressure system which will overspread much of the U.S. from New
Mexico up to the Great Lakes. Meanwhile, the backdoor cold front
will slide southwest through the area Friday and most likely stall
over western Missouri Saturday. Drier and cooler air will filter
into the area behind the front...though temperatures still look to
be above normal in the mid 80s to low 90s.  The drier air should cut
heat index values back below 100 degrees.  The upper level ridge
along with the lower dewpoints should also keep precip chances to
slight or lower through Monday.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 644 AM CDT Tue Jun 14 2016

MVFR fog early in the period will burn off by 13-14Z. While there
will be some chance of showers and thunderstorms through the
period at all of the TAF sites, the best chance will be between
00-06Z at KUIN and KCOU, and after 06Z at the St. Louis area
terminals. After any morning fog burns off, conditions will be
VFR until thunderstorms develop. MVFR or possible IFR visibilities
and ceilings are possible in the heavy downpours in thunderstorms.

Specifics for KSTL: VFR and dry conditions are expected through
06Z before there is a chance showers and thunderstorms. MVFR or
possible IFR visibilities and ceilings are possible in the heavy
downpours in thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT Wednesday for
     Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory from 1 PM this afternoon to 7 PM CDT Wednesday for
     Madison IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jun 14, 4:21 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
521 AM CDT TUE JUN 14 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
521 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THE
INTERSTATE 70 CORRIDOR TONIGHT. THE GREATEST THREAT FOR SEVERE
STORMS IS OVER NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS.
DAMAGING WIND IN EXCESS OF 60 MPH AND LARGE HAIL ARE THE PRIMARY
SEVERE WEATHER THREATS.

A HEAT ADVISORY IS IN EFFECT FOR THE ST. LOUIS METRO AREA TODAY
DUE TO HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ALONG AND
EAST OF THE INTERSTATE 44 CORRIDOR IN MISSOURI AND ALONG EAST OF
THE ILLINOIS RIVER. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY
THREATS.

A HEAT ADVISORY CONTINUES IN EFFECT FOR THE ST. LOUIS METRO AREA
ON WEDNESDAY DUE TO HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES
FOR 4 CONSECUTIVE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Madison

When
June 14, 11:00 AM CST to June 16, 6:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, St. Clair

When
June 14, 11:00 AM CST to June 16, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657888, 657889.